Interferon beta: risk of thrombotic microangiopathy and nephrotic syndrome

The MHRA has reminded healthcare professionals to be vigilant for signs or symptoms of thrombotic microangiopathy and nephrotic syndrome in patients with multiple sclerosis receiving interferon beta.

Interferon beta-1a and beta-1b are indicated for the treatment of remitting-relapsing multiple sclerosis (pictured). | SCIENCE PHOTO LIBRARY
Interferon beta-1a and beta-1b are indicated for the treatment of remitting-relapsing multiple sclerosis (pictured). | SCIENCE PHOTO LIBRARY

The MHRA has received 13 Yellow Card reports of thrombotic microangioathy, haemolytic uraemic syndrome or thrombotic thrombocytopenic purpura and five Yellow Card reports of nephrotic syndromes (including collapsing focal segmental glomerulosclerosis, minimal-change disease, membranoproliferative glomerulonephritis and membranous glomerulopathy) linked to treatment with interferon beta.

Interferon beta products currently licensed in the UK are AvonexRebif (interferon beta-1a), BetaferonExtavia (interferon beta-1b) and the new product Plegridy (peginterferon beta-1a). 

Thrombotic microangiopathy

Signs and symptoms of thrombotic microangiopathy include:

  • thrombocytopenia
  • new-onset hypertension
  • fever
  • CNS symptoms, eg, confusion and paresis
  • renal impairment

If thrombotic microangiopathy is suspected, healthcare professionals should test blood platelet levels, serum lactate dehydrogenase levels, renal function and test for red blood cell fragments on a blood film.

If the diagnosis is confirmed, patients should be treated immediately (with plasma exchange if necessary) and interferon beta therapy discontinued.

Nephrotic syndrome

Signs and symptoms of nephrotic syndrome include:

  • oedema
  • proteinuria
  • renal impairment

Renal function should be monitored periodically in patients receiving interferon beta. If nephrotic syndrome is suspected, it should be treated promptly and discontinuation of interferon beta considered.

Both thrombotic microangiopathy and nephrotic syndrome may develop several weeks to several years after starting treatment with interferon beta.

Any suspected adverse reactions to interferon beta should continue to be reported via the Yellow Card scheme.

Further information: MHRA Drug Safety Update, October 2014

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

MIMS Product Slides

Product overviews prepared by the MIMS team, in a handy slide format.

Click here

Slides are initiated, funded & reviewed by the companies specified.

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS app

Access the full drug database and quick-reference tables on the go

Find out more